Originally described in 1964 as an idiopathic dermatosis occurring in women, Sweet's syndrome (acute febrile neutrophilic dermatosis) is associated with malignancy, typically haematological. We report a case occurring in a man receiving radical radiotherapy for locally advanced prostate cancer. To our knowledge, prostate cancer associated with Sweet's syndrome has been reported only once previously in the absence of other concurrent solid or haematological malignancy.
A 59-year-old man presenting with a prostate-specific antigen (PSA) of 12 μg l–1 was diagnosed with T4NOMO, Gleason 4+5 adenocarcinoma of the prostate. The patient was otherwise well with no significant past medical history. His only medication was tamsulosin and occasional ibuprofen. Androgen deprivation therapy with an luteinizing hormone-releasing hormone (LHRH) analogue and initial antiandrogen cover was commenced. Subsequently, bicalutamide was added to improve PSA control. Radical radiotherapy to the prostate, seminal vesicles and pelvic nodes was commenced after 6 months of hormonal therapy.
Four-and-a-half weeks into treatment, the patient reported a sudden onset of non-pruritic rash associated with a single febrile episode but no arthralgia or other symptoms. Loperamide had been prescribed during his radiotherapy but he was taking no other new medication. Clinical examination revealed a diffuse papular rash over most of the trunk. An antihistamine was prescribed. Two days later, the patient felt tired and unwell. He had a temperature of 38 °C and exhibited a generalized tender erythematous papular rash with centrally raised pale areas located predominantly on the upper trunk and back, and also on the face and all four limbs (Figures 1a and b). Conjunctival erythema and an area of oral ulceration were noted. Mild cutaneous erythema over the radiotherapy portal, consistent with radiotherapy treatment was the only other examination finding.
A provisional diagnosis of bullous erythema multiforme was made, and admission for further investigations and dermatology review were organized. Laboratory examinations showed an elevated C-reactive protein of 88 mg l–1 with a normal erythrocyte sedimentation rate (5 mm h–1) and full blood count, and differential (haemoglobin 12.9 g per 100 ml, white blood cells 6.1 g l–1, neutrophils 4.9 g l–1). Routine biochemical investigations, blood and urine culture, autoantibody screen, ASO titre and viral serology were unremarkable. Excision biopsy of a skin lesion showed marked upper dermal oedema with a dense perivascular infiltrate of lymphocytes, histiocytes and large numbers of neutrophils arranged around the vessels and in the interstitium. The neutrophil presence was felt to be inconsistent with erythema multiforme and the pathological diagnosis was made of Sweet's syndrome (SS) with a vasculitic component. Treatment with oral prednisolone (30 mg) was commenced, and the patient completed his radiotherapy treatment. The steroid dose was gradually tapered and eventually withdrawn with no further episodes of SS.
Dr RJ Sweet from Plymouth (UK) first described SS in 1964 with sudden onset of fever, cutaneous eruptions and leukocytosis. The characteristic skin manifestations of SS are painful erythematous papules, nodules or plaques located on the upper extremities, face and neck. While involvement is usually confined to the skin, extracutaneous manifestations may occur. Involvement of ocular and oral mucosa, as in the present case, are well reported.1 Other sites, which may be involved, include central nervous system, musculoskeletal system, kidneys, gastrointestinal tract, liver and lung. Laboratory abnormalities include neutrophilia and elevated erythrocyte sedimentation rate; however, large series have shown that in many cases these are normal.2 Biopsy of the rash typically shows a diffuse infiltrate with large numbers of neutrophils diffusely located predominantly in the upper dermis.1
Sweet's syndrome is associated with underlying malignancy in up to 20% of cases with haematological malignancies predominating, most commonly acute myeloid leukaemia.2, 3 Previous reviews have suggested that solid tumours account for only 15% of malignancy-associated SS.3 The largest series of histologically confirmed cases of SS reports a diagnosis of malignancy in 16% (14/87), of which only two were non-haematological (stomach and oesophageal adenocarcinoma).2 In this series, a further four patients had premalignant haematological disease and two had a previous solid tumour but no subsequent recurrence was seen. The solid tumours most commonly reported in association with SS include genitourinary, breast and gastroinstestinal tract carcinomas.2, 3, 4
Sweet's syndrome has previously been reported in association with prostate cancer but as far as we are aware, only once previously as the sole causative agent.5 In the other reported cases, new haematological diagnoses (erythroleukaemia, acute myeloid leukaemia and myelodysplasia) were found to be related to the first episode of SS or other comorbid transitional cell carcinoma bladder were present.4, 6, 7, 8 This raises some doubt about the aetiological significance of prostate cancer for these cases. The diagnosis of SS can often precedes that of new malignancy or metastasis by up to 1 year.2, 4 However, in about 39% of cases the temporal relationship is reversed. It is, therefore, not unreasonable to suggest that SS is associated with prostate adenocarcinoma cancer in this case. Furthermore, radiotherapy was completed 2 years ago and there is no development of another malignancy.
It is possible that in the present case, the association may in fact be related to treatment with medication or radiotherapy. Drug-induced SS is a well-recognized entity with granulocyte colony-stimulating factor most commonly responsible.1 SS has not been associated with any of the medications taken by our patient and, although, case reports have associated SS with anti-inflammatories (diclofenac and celecoxib). It seems unlikely that ibuprofen was causative, given the many years of prior exposure. With the exception of loperamide, our patient was not exposed to new medication prior to the onset of SS. Loperamide was continued beyond recovery and steroid withdrawal, and so it seems unlikely to us that this agent is related in a causative manner. Radiotherapy has been associated with SS in case reports of patients undergoing treatment for breast and oropharyngeal tumours.9, 10, 11 In each of these cases, the cutaneous manifestations were located principally within the radiotherapy field extending to the surrounding untreated skin. In our case, there was little skin toxicity, and the rash originated and was most severe outside the treatment fields. It, therefore, seems unlikely that this episode can be attributed to radiotherapy treatment. Management of SS is largely symptomatic and can be helped by both oral and topical steroid therapy with anti-pruritic and anti-inflammatory medications as needed. The lesions will disappear without lasting cutaneous side effects. While the aetiology of SS can be idiopathic, underlying malignancy is an important association and should always be considered.
Cohen PR, Kuzrock R . Sweets syndrome revisited: a review of disease concepts. Int J Dermatol 2003; 42: 761–778.
Bourke JF, Keohane S, Long CC, Kemmett D, Davies M, Zaki I et al. Sweets syndrome and malignancy in the UK. Br J Dermatol 1997; 137: 609–613.
Cohen PR, Talpaz M, Kuzrock R . Malignancy-associated Sweet's syndrome: review of the world literature. J Clin Oncol 1988; 6: 1887–1897.
Cohen PR, Holder WR, Tucker SB, Kono S, Kuzrock R . Sweet Syndrome in patients with solid malignancy. Cancer 1993; 72: 2723–2731.
Dyall-Smith D, Billson V . Sweet's syndrome associated with adenocarcinoma of prostate. Australas J Dermatol 1988; 29: 25–27.
Leibowitz MR, Rippey JJ, Bezwoda WR, Carman HA . Unusual aspects of febrile neutrophilic dermatosis (Sweet's syndrome). Afr Med J 1982; 62: 375–378.
Barnadas MA, Sitjas D, Brunet S, Puig J, de Moragas JM . Acute febrile neutrophilic dermatosis (Sweet's syndrome) associated with prostate adenocarcinoma and a myelodysplastic syndrome. Int J Dermatol 1992; 31: 647–648.
Hussein KA, Al-Sabah H, Alsaleh QA . Sweet's syndrome (acute febrile neutrophilic dermatosis) associated with adenocarcinoma prostate and transitional cell carcinoma of urinary bladder. J Eur Acad Dermatol Venereol 2005; 19: 597–599.
Dawe SA, Phillips R, Porter W, Francis NA, Bunker C . Sweet's syndrome as a complication of radiotherapy for squamous carcinoma of the pharynx. Br J Dermatol 2003; 149: 884.
Van der Meij EH, Epstein JB, Hay J, Ho V, Lerner K . Sweet's syndrome in a patient with oral cancer associated with radiotherapy. Eur J Cancer B Oral Oncol 1996; 32B: 133–161.
Vergara G, Vargas-Machuca I, Pastor MA, Farina MC, Martin L, Requena L . Localisation of Sweet's syndrome in radiation-induced locus minoris resistentae. J Am Acad Dermatol 2003; 49: 907–909.
About this article
Cite this article
Glendenning, J., Khoo, V. Sweet's syndrome in prostate cancer. Prostate Cancer Prostatic Dis 11, 397–398 (2008). https://doi.org/10.1038/sj.pcan.4501029
- Sweet's syndrome
- acute febrile neutrophilic dermatosis
Frontiers in Immunology (2019)
Internal Medicine (2015)
Journal of the American Academy of Dermatology (2013)
Critical Reviews in Oncology/Hematology (2013)
Annals of Dermatology (2010)